Marked QRS complex abnormalities and sodium channel blockade by propoxyphene reversed with lidocaine.
The opiate analgesic propoxyphene produces cardiac toxicity when taken in overdose. We recently observed a patient with propoxyphene overdose in whom marked QRS widening was reversed by lidocaine. The reversal is apparently paradoxical as both agents block the inward sodium current (INa). We examined possible mechanisms of the reversal by measuring INa in rabbit atrial myocytes during exposure to propoxyphene and the combination of propoxyphene and lidocaine (60 and 80 microM, respectively). Propoxyphene caused use-dependent block of INa during pulse train stimulation. Block recovered slowly with time constants of 20.8 +/- 3.9 s. Block during lidocaine exposure recovered with time constants of 2-3 s. During exposure to the mixture, block recovered as a double exponential. The half time for recovery during exposure to the mixture was 1.6 +/- .9 s compared with a half-time of 14.3 +/- 2.9 s during exposure to propoxyphene alone. During pulse train stimulation, less steady-state block was observed during exposure to the mixture than during exposure to propoxyphene alone when the interval between pulses was greater than 0.95 s. Both drugs compete for a common receptor during the polarizing phase. The more rapid dissociation of lidocaine during the recovery period leads to less block during the mixture than during exposure to propoxyphene alone. The experiments suggest a mechanism for reversal of the cardiac toxicity of drugs which have slow unbinding kinetics.
Whitcomb, DC; Gilliam, FR; Starmer, CF; Grant, AO
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)